Alert archive / Montana / Wind Advisories in 2019
Wind Advisory 13, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Oct 22, 2019, 3:04 AM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Oct 22, 2019, 9:00 AM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2019, 3:04 AM MDT (09:04 UTC)
- In effect from
- Oct 22, 2019, 9:00 AM MDT
- Expired
- Oct 22, 2019, 9:44 PM MDT
- In force
- 13 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849 WWUS75 KBYZ 220904 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 304 AM MDT Tue Oct 22 2019 MTZ063-141-172-228-221715- /O.NEW.KBYZ.HW.W.0006.191022T1800Z-191023T0400Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 304 AM MDT Tue Oct 22 2019 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills and Southern Wheatland. * WHEN...From noon today to 10 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for light weight and high profile vehicles, along US Highway 191 from Big Timber to Judith Gap. Winds could cause local power outages and damage to trees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving and secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-066-221715- /O.NEW.KBYZ.WI.Y.0013.191022T1500Z-191023T0400Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 304 AM MDT Tue Oct 22 2019 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...From 9 AM this morning to 10 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for high profile and light weight vehicles, on I-90 through Livingston, and on local roads around Nye. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving and secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
2 follow-up statements
277 WWUS75 KBYZ 222033 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 233 PM MDT Tue Oct 22 2019 MTZ063-141-172-228-230400- /O.CON.KBYZ.HW.W.0006.000000T0000Z-191023T0400Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 233 PM MDT Tue Oct 22 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. Winds reaching 60 mph have already been reported at Big Timber. * WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills and Southern Wheatland. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for light weight and high profile vehicles, along US Highway 191 from Big Timber to Judith Gap. Winds could cause local power outages and damage to trees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving and secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-066-230400- /O.CON.KBYZ.WI.Y.0013.000000T0000Z-191023T0400Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 233 PM MDT Tue Oct 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Livingston Area and Beartooth Foothills. Higher spots exposed to the west will be most prone the the high winds. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for high profile and light weight vehicles, on I-90 through Livingston, and on local roads around Nye. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving and secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
192 WWUS75 KBYZ 230344 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 944 PM MDT Tue Oct 22 2019 ...Winds are decreasing and will continue to do so through the night, hence the High Wind Warnings and Wind Advisories have been cancelled. MTZ063-141-172-228-230445- /O.CAN.KBYZ.HW.W.0006.000000T0000Z-191023T0400Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 944 PM MDT Tue Oct 22 2019 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the High Wind Warning. $$ MTZ065-066-230445- /O.CAN.KBYZ.WI.Y.0013.000000T0000Z-191023T0400Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 944 PM MDT Tue Oct 22 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Oct 22, 2:52 AM MDT, 12 minutes earlier.
Area forecast discussion, Oct 22, 2:52 AM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Billings MT
252 AM MDT Tue Oct 22 2019
.SHORT TERM...valid for Tdy and Tonight...
Strong shortwave energy was moving across central British
Columbia this hour. This wave will bring active weather to the
forecast area today and tonight. Ahead of the wave, the surface
pressure gradient will tighten and set up a gradient favorable for
strong from Livingston to Nye. Not a classic gap flow event here,
as the atmosphere is much to unstable for that, but the gradient
does support strong winds developing ahead of destabilizing lower
to mid levels. Strong mid level winds get in there for mixing
potential this afternoon too, with 700mb winds progged to 55kts
this afternoon. Guidance has taken a jump upward at Livingston for
wind gust potential to 60 mph. Will issue a Wind Advisory for
Livingston and Nye from late morning through late evening.
Winds will also become quite strong from Big Timber northward to
Harlowton and Judith Gap. HREF has 700mb winds increasing to
60-65kts in these locations this afternoon. Surface pressure
gradient gets aligned correctly to mix these down. Shortwave
energy does float through there for overall ascent, but the GFS
hints at pockets of subsidence and mountain wave activity off the
Crazies and Snowies. Believe ascent from shortwave activity will
limit the 65kts potential from mixing down, but that is a lot of
wind to hold up for the entire afternoon. Will go ahead and issue
a High Wind Warning from Big Timber to Harlowton. Will include
Judith Gap in the Warning too to line up with warnings to the
north from the Great Falls office. Winds should remain strong into
the early evening, then back off mid to late evening.
Snow showers will spread into the mountains today as the
shortwave approaches. The plains will pick up showers too as the
shortwave moves in this afternoon and tonight. 850-700mb lapse
rates get to 8.2c/km this afternoon and the GFS even advertises
some cape. Will keep the mention of isolated thunder by previous
shifts. Areal coverage of showers will be greatest over the east
during the evening, and along the foothills overnight. Will have
to watch low level flow to see if the rain/snow showers hang up
over the foothills, as can happen in northwest flow aloft.
Precipitation will likely change to snow late, with some light
accumulation possible. TWH
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...Mon...
Cold front dropping south through the region Wednesday morning
will bring cooler temperatures and breezy northwest winds along
with rain and snow showers over the area. A few inches of snow is
possible over the mountains with minor accumulations elsewhere.
Showers will gradually decrease from west to east Thursday night
as high pressure builds in from the west. Drier and warmer
conditions are then forecast for Thursday and Friday as high
pressure continues to build over the Northern Rockies. Strong
winds still look possible for the western foothills on Friday with
high pressure to the west and lee-side troughing over central
Montana. Guidance continues to prog a strong Canadian cold front
dropping into the region on Saturday with precipitation
overspreading the area. Cool cyclonic flow then remains over the
region into next week with potentially another system dropping
into the area by Monday/Tuesday. While precipitation amounts
remain uncertain, snow accumulations are possible for the
mountains and foothills. Temperatures look cold enough for some snow
accumulations over the lower elevations as well. Still aways out,
but something to monitor.
High temperatures look to range from the upper 30s to the 40s
Wednesday, before rebounding back into the 50s Thursday and 60s
for Friday. Colder temperatures return to the area over the
weekend as the Canadian cold front drops south through the region.
Highs in the 40s and 50s Saturday will continue to drop Sunday
into next week with 30s and lower 40s most places. Low
temperatures in the 20s to lower 30s can be expected most
nights/mornings through the weekend with some locations possibly
reaching the teens next week. STP
&&
.AVIATION...
VFR flight conditions will prevail most of the day. Expect
scattered showers by this afternoon and evening, most numerous
east of KBIL and over the mountains. Some of the heavier showers
could produce brief MVFR conditions. Mountains will be obscured
for much of the day with snow showers. West to southwest winds
will increase this morning at KLVM. Winds will also increase from
Big Timber to Harlowton this afternoon. Winds gusts to 50kts can
be expected in these locations into the evening. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 060 038/047 029/052 038/066 041/052 027/039 021/034
2/T 63/S 20/B 00/N 16/W 52/S 23/S
LVM 055 034/045 025/051 034/062 038/048 024/037 016/032
5/T 76/S 10/N 00/N 26/S 53/S 23/S
HDN 058 037/047 026/051 034/066 038/053 026/039 019/036
4/T 75/S 20/B 00/U 15/S 52/S 23/S
MLS 053 035/045 029/049 034/065 041/052 027/038 020/036
5/T 75/S 30/B 00/U 13/W 32/S 23/S
4BQ 053 033/043 027/046 031/064 037/055 025/037 019/035
4/T 86/S 40/B 00/U 03/W 52/S 23/S
BHK 050 030/041 028/044 031/061 038/052 024/037 018/035
2/T 66/S 30/B 00/U 03/W 32/S 22/S
SHR 054 033/043 023/047 028/064 035/054 023/035 015/032
4/T 66/S 40/B 00/U 04/S 74/S 33/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from noon today to 10 PM MDT this
evening FOR ZONES 63-141-172-228.
Wind Advisory in effect from 9 AM this morning to 10 PM MDT
this evening FOR ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Oct 21, 3:32 PM MDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 332 PM MDT Mon Oct 21 2019 MTZ063-065-066-141-228-222145- Judith Gap-Livingston Area-Beartooth Foothills- Northern Sweet Grass-Southern Wheatland- 332 PM MDT Mon Oct 21 2019 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Strong crosswinds. * WHERE...Livingston area and Beartooth foothills from Nye to Big Timber, and northward to Harlowton and Judith Gap. * WHEN...Tuesday and Tuesday night. * ADDITIONAL DETAILS...Wind gusts will increase to 50-55 mph. Wind speeds this strong could make travel difficult for high profile and light weight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 3:04 AM MDT | High Wind Warning | BYZ | Golden Valley, Sweet Grass, Wheatland | 19 hr |
| Oct 22, 5:30 PM MDT | Special Weather Statement | BYZ | Rosebud | 45 min |
| Oct 22, 5:47 PM MDT | Special Weather Statement | BYZ | Yellowstone | 43 min |
| Oct 22, 5:51 PM MDT | Special Weather Statement | BYZ | Big Horn | 39 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.